Minnesota, 2020

Damaging Winds in Minnesota, July 25, 2020

July 25, 2020 · NWS DLH · 2 events in 1 county or zone

A complex of thunderstorms developed over the Dakotas the evening of the 24th and pushed eastward overnight into the morning of the 25th. While the storms were sub-severe for the most part, some stronger winds were able to reach the surface in the vicinity of Leech Lake in north-central Minnesota causing some tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A complex of thunderstorms developed over the Dakotas the evening of the 24th and pushed eastward overnight into the morning of the 25th. While the storms were sub-severe for the most part, some stronger winds were able to reach the surface in the vicinity of Leech Lake in north-central Minnesota causing some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 24, 11:27 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 24, 11:27 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1227 AM CDT Sat Jul 25 2020

.UPDATE...
Issued at 816 PM CDT Fri Jul 24 2020

Even though there will still be some high heat indices this
evening, will be below advisory levels and have let the advisory
expire. Latest CAMS have slowed down the arrival of thunderstorms
overnight and adjusted pops accordingly. Made other minor
adjustments.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 346 PM CDT Fri Jul 24 2020

Very warm and humid conditions covered most of the Northland this
afternoon, especially across our southern areas. Dewpoints were
from the upper sixties to mid seventies for most areas and heat
indices were in the lower 90s to around 100. We will keep the
Heat Advisory going for our southern areas into early evening.
Moisture advection will continue tonight and low level convergence
over northern Minnesota may cause showers and storms to develop
this evening over portions of far northern Minnesota with a better
chance later tonight as showers and storms that form over the
Dakotas move east into the area. These storms will be maintained
by a southerly low level jet of 30 to 35 knots. It's very unstable
this afternoon with MLCAPE values from 2500-3500 J/KG over the
western half of Minnesota. Effective shear was lacking though with
values less than 25 knots as of 20Z. However, this will increase
later tonight once the low level jet strengthens. There is a risk
for severe storms, mainly late tonight over our far western area
with damaging wind and very heavy rain the main threats. The CAMs
are in pretty good agreement with the showers/storms later
tonight. The showers/storms will continue east Saturday morning
and most of the guidance has them weakening during the day.
However, southerly 850MB winds will continue to be around 35 knots
so we think they may not weaken as much as the CAMs suggest.

Additional storm development is expected during the afternoon and
evening, some of which could be severe. The severe potential is
still in question. We expect most areas will be mostly cloudy
through most of the day which will have an effect on instability.
The guidance is picking up on this as well with MLCAPE values from
1000-1500 J/KG for most areas. Deep layer shear is more
supportive of strong to severe storms over western portions of the
Northland but diminishes east to 25 knots or less over far
eastern Minnesota and northern Wisconsin. A few severe storms will
be possible with damaging wind the main threat. Forecast
soundings do show decent low level curvature and 0-1KM shear is 20
to around 25 knots. There could be a tornado that occurs as well,
but this will depend on instability and storm mode. Heavy rain
will also be one of the main threats with the storms Saturday
afternoon and evening with PWAT values a bit over 2" in spots,
which is very high. If the CAMs can be believed, storms motions
should minimize the threat some. However, any area that see 2 to
3 storms move across the same area will be at risk for some flash
flooding given the high PWAT values. We don't expect we'll need a
Heat Advisory for Saturday as cloud is expected to hold
temperatures down some. Thunderstorms will gradually diminish in
intensity and coverage Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 346 PM CDT Fri Jul 24 2020

Much of the extended period will be dry after Sunday or only
feature low chances for showers and storms. Highs will be a bit
below normal Monday then warm toward normal values for the rest of
the week.

A cold front will continue to works its way through the Northland
on Sunday with chances for showers and storms along and ahead of
it. The best chance will be over our far eastern areas including
all of northern Wisconsin. Lower humidity and temperatures will
occur behind the front but it will be another very muggy day
across northern Wisconsin and east central Minnesota as the front
will not move through there until later in the day or in the
evening.

An upper low over far northwest Ontario into northern Manitoba
Sunday afternoon will move slowly east Monday into Tuesday with a
trough extending south into the Northland. We have low chances for
showers/storms over parts of the region during that time but we
don't expect widespread coverage or severe storms.

A dry period will then occur Wednesday into Thursday for most
areas thanks to high pressure.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1226 AM CDT Sat Jul 25 2020

Showers and thunderstorms will begin to affect the INL and BRD
terminals by 09Z, then affect the rest of the terminals by sunrise.
VFR is expected initially, then MVFR cigs with the more robust
storms. Gusty winds are also expected with some pockets of heavy
rain. Low confidence in timing and have used VCTS at several sites.
Where confidence is higher, used a predominate TSRA mention. This
activity will be percolating near the terminals to the end of the
forecast.

&&

.MARINE...
Issued at 923 PM CDT Fri Jul 24 2020

Winds will be less than 15 knots tonight with waves less than 2
feet. On Saturday, showers and thunderstorms will become likely
with a few severe storms possible in the afternoon. Outside of
thunderstorms, winds will be southerly 15 knots or less. Expect
winds to gradually veer Saturday night into Sunday to westerly.
and be 15 knots or less for most areas. Waves will be less than 2
feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  70  84  68  83 /  10  60  60  40
INL  69  84  64  79 /  50  70  30  20
BRD  72  85  68  80 /  70  70  50  30
HYR  71  87  69  85 /   0  70  70  60
ASX  72  88  70  87 /   0  60  70  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...GSF
SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Britt/GSF
MARINE...GSF
Hazardous weather outlook, Jul 25, 3:13 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
413 AM CDT Sat Jul 25 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-260915-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
413 AM CDT Sat Jul 25 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There will be chances for thunderstorms today and tonight. The
first round of storms is moving through north-central Minnesota
early this morning, with additional storms possible this afternoon
and evening. An isolated strong to severe storm will be possible,
mainly for this afternoon and evening, with the main threats being
large hail, strong, damaging winds, and frequent lightning.
Torrential downpours will also be possible today, which may lead
to very localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional chances of thunderstorms will be possible Sunday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

LSZ121-140>148-260915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
413 AM CDT Sat Jul 25 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Chances of thunderstorms will increase this afternoon and evening
across western Lake Superior, some of which could be strong to
severe. The main threats will be large hail, strong winds, and
frequent cloud-to-water lightning. Some torrential downpours will
be possible as well, which may reduce visibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional chances of thunderstorms will be possible Sunday.
Severe weather is not expected.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 25, 2:53 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
353 AM CDT Sat Jul 25 2020

MNZ025-033-250945-
North Cass-South Cass-
353 AM CDT Sat Jul 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CASS COUNTY...

At 353 AM CDT, strong thunderstorms were along a line extending from
near Park Rapids, to 6 miles east of Sebeka, to near Bertha, and
moving northeast at 35 mph.

Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.

These storms will be near...
  Leader around 425 AM CDT.
  Poplar around 430 AM CDT.
  Backus around 435 AM CDT.
  Hackensack around 445 AM CDT.

Other locations impacted by these storms include Oshawa, Casino,
Esterdy, Pheasant Lake, Cass Lake, Wilkinson and Ten Mile Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4680 9479 4680 9466 4734 9467 4741 9459
      4741 9449 4699 9445 4644 9445 4635 9466
      4635 9472 4639 9478
TIME...MOT...LOC 0853Z 221DEG 32KT 4697 9500 4660 9496 4632 9498

JTS

The radar

The Duluth radar (KDLH), 184 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 25, 3:15 AM CST to 3:17 AM CST
Where
Cass County, 3.36 mi ENE of Leech Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.180, -94.580

Many large trees were downed near Walker during the storm.

Thunderstorm Wind, Cass

When
July 25, 3:22 AM CST to 3:24 AM CST
Where
Cass County, 4.95 mi E of Ah Gwan Ching
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.094, -94.467

A few trees were downed at the Red Wing Resort on Leech Lake by the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908356, 908360.